Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 71, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Sep 23, 2009, 1:27 AM CDT for Lawrence County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2009, 1:27 AM CDT (06:27 UTC)
- Expired
- Sep 23, 2009, 4:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Lawrence County, TN
The radar
The Northeast Alabama radar (KHTX), 129 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 1:35 AM CDT | FLASH FLOOD | 5 Sw Lawrenceburg, TN | EMERGENCY MANAGER REPORTED PERSON TRAPPED ON TOP OF CAR AFTER IT FLOODED IN THE AREA SOUTHWEST OF THE CITY OF LAWRENCEBURG. |
| Sep 23, 2:12 AM CDT | FLASH FLOOD | Lawrenceburg, TN | EMERGENCY MANAGER REPORTED SIX INCHES OF WATER OVER WEST POINT ROAD IN THE CITY OF LAWRENCEBURG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1760 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOHX 230627
FFWOHX
TNC099-230930-
/O.NEW.KOHX.FF.W.0071.090923T0627Z-090923T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
127 AM CDT WED SEP 23 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LAWRENCE COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF LAWRENCEBURG...
* UNTIL 430 AM CDT
* AT 123 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ETHRIDGE
AND LORETTO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3501 8750 3542 8751 3542 8748 3543 8747
3543 8745 3547 8744 3547 8733 3545 8728
3500 8728
$$
041 follow-up statement
000
WGUS74 KOHX 230928
FFSOHX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
428 AM CDT WED SEP 23 2009
TNC099-230938-
/O.EXP.KOHX.FF.W.0071.000000T0000Z-090923T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE TN-
428 AM CDT WED SEP 23 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 AM CDT FOR CENTRAL
LAWRENCE COUNTY...
WEATHER SERVICE RADAR SHOWS THAT THE PRECIPITATION HAS DECREASED.
MORE RAINS ARE EXPECTED TO DEVELOP OVER THE AREA TODAY WITH A FLASH
FLOOD WATCH IN EFFECT.
LAT...LON 3501 8750 3542 8751 3542 8748 3543 8747
3543 8745 3547 8744 3547 8733 3545 8728
3500 8728
$$
04What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 12:51 AM CDT, 36 minutes earlier.
Area forecast discussion, Sep 23, 12:51 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1251 AM CDT WED SEP 23 2009 .UPDATE...SEE AVIATION DISCUSSION BELOW. && .AVIATION... STEADY SHOWERS FOR KBNA NEXT 3-6 HRS AS NOCTURNAL SYSTEM LIFTS MOISTURE ACR W MID TN. SYS KEEPS W MID TN VERY MOIST THROUGH 24-HRS. MAINLY MVFR CIGS/VIS. SYS HAS LITTLE IMPACT AT KCSV. && .PREV DISCUSSION... /ISSUED 749 PM CDT TUE SEP 22 2009/ UPDATE... FOR EVENING FCST DISCUSSION... CONVECTION NOW COVERS THE WESTERN QUARTER OF THE MID STATE. PRECIPITATION EXTENDS SOUTHWARD THROUGH A LARGE PORTION OF MS. NAM APPEARS TO BE TOO DRY WITH THE SYSTEM WHILE THE GFS IS TOO BULLISH WITH THE QPF RETURN. GFS SEEMS TO HAVE THE BEST HANDLE ON A NORTHWARD MOVING VORTICITY CENTER AND SFC LOW WHICH WILL BE APPROACHING SOUTHWESTERN PORTIONS OF THE MID STATE AS WE APPROACH 12Z OVERNIGHT. AS FOR FLOODING CONCERNS...GUIDANCE IS RATHER ELEVATED ACROSS OUR WESTERN COUNTIES. WITH THE AFOREMENTIONED VORT CENTER EXPECTED TO WEAKEN SOME TOWARD 12Z...HAVE DECIDED TO NOT INCLUDE ANY FLOOD WATCH FOR THE OVERNIGHT. FOR THE UPDATE...CURRENT FCST LOOKS GOOD WITH THE POP COVERAGES. 70 POPS NORTHWEST DOWN TO 20 PERCENT EASTERN PLATEAU. I THINK I WILL GO AHEAD AND INCLUDE 70 POPS(AS OPPOSED TO 50 POPS) ACROSS THE SOUTHWESTERN ZONES AS WELL HOWEVER. REMAINDER OF FCST IS IN GOOD SHAPE. LIGHT SE FLOW SHOULD CONTINUE AHEAD OF THE NORTHWARD MOVING SFC LOW. DEW POINTS ARE GENERALLY AROUND 70F RIGHT NOW...SO LOW TEMPS IN THE 65 TO 70F RANGE LOOKS REASONABLE. UPDATE...FOR 00Z AVIATION DISCUSSION. AVIATION...00Z AVIATION DISCUSSION. UNCERTAINTIES...CEILINGS...VSBYS...AND TIMING DEVELOPMENT/LOCATIONS OF SHWRS/TSTMS. MAIN SWATH SHWRS/TSTMS THRU 05Z TO STAY W OF BNA...AND THUS VCTS. ZONE AREAL COVERAGE TONIGHT MAINLY SCT AND ON WED LIKELY...AND WITH TIMING DEVELOPMENT/LOCATIONS OF SHWRS/TSTMS AFFECTING AIRPORTS IN QUESTION...WILL GO WITH VCTS BOTH LOCATIONS STARTING 23/20Z WHEN BEST MOISTURE...INSTABILITY...AND LIFTING MECHANISMS WILL BE IN PLACE. VFR EXCEPT MVFR VSBYS BNA/CSV 23/09Z TO 23/14Z AND 23/05Z TO 23/14Z DUE TO FOG DEVELOPMENT RESPECTIVELY. PREV DISCUSSION... /ISSUED 300 PM CDT TUE SEP 22 2009/ DISCUSSION...MAIN CONCERNS FOR THIS FORECAST PERIOD ARE TIMING AND PROBABILITIES FOR RAINFALL. SEEMS LOTS OF FOLKS HAVE PLANNED OUTDOOR EVENTS WITH EXPECTATIONS OF NORMAL...GENERALLY DRY FALL WX...BUT THE PAST WEEK HAS NOT BEEN NORMAL AT ALL. WE ARE ALREADY IN THE TOP 5 WETTEST SEPTEMBERS ON RECORD. RAINFALL TOTALS ARE MORE THAN 5 INCHES ABOVE NORMAL...AND MORE RAIN IS ON THE WAY. SCATTERED SHOWERS HAVE OCCURRED OVER THE MID STATE TODAY...BUT RECENT RADAR IMAGES ARE PRETTY QUIET WITH MOST OF THE ACTIVITY FOCUSED ALONG A SURFACE CONVERGENCE ZONE JUST TO OUR WEST. WE LOOK FOR SOME OF THIS ACTIVITY TO SHIFT INTO OUR NORTHWEST COUNTIES LATE TODAY...SO HIGH POPS MAY BE INCLUDED THERE FOR THE EVENING. OTHERWISE...MOST OF THE RAIN SHOULD BE DIURNAL IN NATURE...SO JUST 20-30 POPS WILL BE USED FOR LATE TONIGHT. ON WEDNESDAY...DEEP MOISTURE REMAINS OVER THE REGION AS PRETTY GOOD LOW LEVEL CONVERGENCE OCCURS JUST TO OUR WEST. THIS WILL MEAN HIGH PROBABILITIES FOR RAIN...ESPECIALLY OVER OUR WESTERN COUNTIES. WATER VAPOR IMAGES SHOW MOISTURE RICH AIR STREAMING OUR WAY...AND FORECAST SOUNDINGS INDICATE PRECIPITABLE WATER VALUES WELL OVER 2 INCHES IN SOME AREAS. SO LOCALLY HEAVY RAIN IS EXPECTED. WE WILL NOT ISSUE A FLOOD WATCH AT THIS TIME...BUT LATER SHIFTS WILL NEED TO EVALUATE CONDITIONS FOR THIS POSSIBILITY. AS WE GO INTO THURSDAY AND FRIDAY...A LARGE CLOSED LOW WILL SPIN OVER THE CENTRAL PLAINS WHILE DOWNSTREAM RIDGING DEVELOPS OVER THE TN AND OH VALLEY REGIONS. HIGHER HEIGHTS WILL BE A LIMITING FACTOR FOR RAIN...BUT OTHER PARAMETERS REMAIN FAVORABLE. AGAIN...OUR WESTERN COUNTIES APPEAR TO HAVE THE BEST CHANCE FOR RAIN ON THESE DAYS. SOME COULD BE LOCALLY HEAVY. A FEW THUNDERSTORMS MAY GET A LITTLE FEISTY...WITH BRIEF LOCAL GUSTY WINDS POSSIBLE. MORE SHOWERS AND STORMS WILL OCCUR INTO SATURDAY AS WEATHER SYSTEMS BEGIN TO MOVE AND A SURFACE FRONT SWEEPS OVER THE AREA. MODELS SHOW THE ATMOSPHERE DRYING OUT SIGNIFICANTLY OVER THE WEEKEND. ANOTHER FRONT WILL ARRIVE BY MONDAY BRINGING GENUINE EARLY FALL WX. DRY WX IS EXPECTED THROUGH MUCH OF NEXT WEEK && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 04
Hazardous weather outlook, Sep 22, 5:37 PM CDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 537 PM CDT TUE SEP 22 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-231030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 537 PM CDT TUE SEP 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT MAINLY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT... ...MAINLY ALONG AND WEST OF INTERSTATE 65. BRIEF HEAVY RAINFALL COULD PRODUCE MINOR FLOODING OF LOW-LYING AREAS AND PONDING OF WATER ON ROADWAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE OF SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST. A COLD FRONT IS EXPECTED TO PUSH ACROSS THE REGION ON FRIDAY OR FRIDAY NIGHT. STORMS COULD BE STRONG TO SEVERE WITH THIS FRONT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN NASHVILLE. 31/JBW
In the hours before
Local storm report, Sep 22, 9:00 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
900 PM CDT TUE SEP 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM FLASH FLOOD CLIFTON 35.38N 87.99W
09/22/2009 WAYNE TN LAW ENFORCEMENT
MAJOR FLOODING BEING REPORTED IN LOW LYING AREAS AROUND
CLIFTON. ROADS AROUND CLIFTON ARE BECOMING DIFFICULT TO
CROSS IN PLACES AND SEVERAL MAY BECOME IMPASSIBLE IF
ADDITIONAL RAINFALL OCCURS.
&&
JBWLocal storm report, Sep 22, 10:23 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1023 PM CDT TUE SEP 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM FLASH FLOOD CLIFTON 35.38N 87.99W
09/22/2009 WAYNE TN LAW ENFORCEMENT
MAINSTREET AND WEST ELM STREET CLOSED IN CLIFTON DUE TO
FLOODING.
&&
21Local storm report, Sep 22, 10:29 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
1029 PM CDT TUE SEP 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM FLASH FLOOD CLIFTON 35.38N 87.99W
09/22/2009 WAYNE TN LAW ENFORCEMENT
MAJOR FLOODING BEING REPORTED IN LOW LYING AREAS AROUND
CLIFTON. ROADS AROUND CLIFTON ARE BECOMING DIFFICULT TO
CROSS IN PLACES AND SEVERAL MAY BECOME IMPASSIBLE IF
ADDITIONAL RAINFALL OCCURS.
1020 PM FLASH FLOOD CLIFTON 35.38N 87.99W
09/22/2009 WAYNE TN LAW ENFORCEMENT
MAINSTREET AND WEST ELM STREET CLOSED IN CLIFTON DUE TO
FLOODING.
&&
JBWThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 7:55 PM CDT | Flash Flood Warning | OHX | Hickman | 3 hr |
| Sep 22, 8:28 PM CDT | Flash Flood Warning | OHX | Wayne | 7 hr |
| Sep 23, 3:20 AM CDT | Flash Flood Watch | OHX | Benton, Cheatham, Davidson, Dickson, Giles, Hickman and 11 more | 16 hr |
| Sep 23, 11:17 AM CDT | River Flood Advisory | OHX | Lawrence | 20 hr |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.